Hail, Wheeler
- When
- August 27, 12:54 PM CST
- Where
- Wheeler County, 6.62 mi NW of Lela
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.290, -100.430
Isolated thunderstorms developed during the early afternoon across the eastern Texas Panhandle in moist easterly post-frontal flow. One storm in the southeast Texas Panhandle produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated thunderstorms developed during the early afternoon across the eastern Texas Panhandle in moist easterly post-frontal flow. One storm in the southeast Texas Panhandle produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 11:56 AM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1256 PM CDT Tue Aug 27 2019 .AVIATION... 18Z Issuance...VFR to IFR conditions are expected through the period. GUY is the most likely to remain VFR with a few periods of MVFR possible and AMA is the most likely to see IFR and MVFR with a few periods of VFR conditions. Showers and thunderstorms will be off and on throughout the period, especially in the southern half of the area. Winds will be easterly to southeasterly and generally under 15kts. Beat && .PREV DISCUSSION... /Issued 343 AM CDT Tue Aug 27 2019/ DISCUSSION... Current satellite and model analysis shows a closed low pressures system (H5) over Lake Winnipeg in Canada. The associated trough runs south-southeast with a slight negative tilt down into the Upper Mississippi Valley. The Oklahoma and Texas Panhandle are at the southern edge of this trough where a few perturbations are stirring things up. There is a small perturbation coming off the mountains in northeast New Mexico where a few storms are now on the decline as of this writing. In Oklahoma there is an even stronger disturbance with more moisture to play with as well. Current radar analysis shows there is thunderstorm activity just west and south of Oklahoma City. The radar is also indicating westward development towards the Texas Panhandle with this disturbance. Going into this morning, areas in the east to southeast Texas Panhandle may be able to get an isolated to scattered thunderstorms up against western Oklahoma. Have 20 to 30 PoPs in the southeast Texas Panhandle this morning mainly after sunrise going into this afternoon. Instability is progged to lower by the time storms may develop. Any storms that do development could still become strong with gusty winds and small hail. Currently dewpoints across much of western Oklahoma are in the upper 60s to mid 70s. A surface high over northwest Kansas will move southeast today turning the winds from the northeast to east later this afternoon. This will be creating upslope flow all day, as well as introducing some moisture advection in the lower levels. Daytime highs today are expected to be on the cool side, upper 70s to low 80s, due to cloud cover. Later this evening, the easterly winds will introduce some even lower stratus to the southeast Texas Panhandle especially off of the caprock. PoPs will increase going into tonight as moisture will be present to work with additional disturbances in the upper level. However, after examining the H7 Theta-e advection the higher PoPs will be in the western CWA as well as the southern Texas Panhandle. The southern Texas Panhandle will also be where the highest instability will be, with MLCAPE values up to 1500 J/Kg and even higher further south of the CWA. Effective Bulk Shear will be around 30 knots, so an isolated strong to severe thunderstorms Tuesday night in to Wednesday morning cannot be ruled out for the southern counties in the Texas Panhandle. However, it is looking like the threat for severe storms will stay to the south and southeast. Wednesday will be a degree or two warmer than today with much of the area still in the 80s. There will be a small chance for a thunderstorm in the far southwest Texas Panhandle Wednesday night. Thursday, high pressure will move back in over the CWA allowing for temperatures to reach back into the mid 90s. Depending on monsoonal moisture and a dirty ridge being present Thursday evening, some thunderstorms maybe possible Thursday night into Friday morning. Models have not be consistent with this but have hinted at it. Friday will be in the mid 90s as well, with another cold front passage Friday night. This will bring increased PoPs and cooler temperatures Saturday and Sunday, before returning to the 90s on Monday. Hoffeditz && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/15
Hazardous Weather Outlook National Weather Service Amarillo TX 330 AM CDT Tue Aug 27 2019 OKZ001>003-TXZ001>020-317-272300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 330 AM CDT Tue Aug 27 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms will be possible early today in the southeast Texas Panhandle. Later today...chances for thunderstorms will increase across the area going into tonight. Though some storms may become strong. Widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible again Wednesday through Monday. Best chances will be Saturday and Sunday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
1232 PM CDT Tue Aug 27 2019
TXZ009-014-271800-
Gray TX-Roberts TX-
1232 PM CDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY AND
SOUTHEASTERN ROBERTS COUNTIES UNTIL 100 PM CDT...
At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Pampa, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pampa, Lefors and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3544 10058 3537 10077 3557 10100 3571 10087
3566 10054 3559 10054
TIME...MOT...LOC 1732Z 306DEG 13KT 3560 10087
LGSpecial Weather Statement
National Weather Service Amarillo TX
1242 PM CDT Tue Aug 27 2019
TXZ009-014-015-271815-
Gray TX-Wheeler TX-Roberts TX-
1242 PM CDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...EASTERN
GRAY AND SOUTH CENTRAL ROBERTS COUNTIES UNTIL 115 PM CDT...
At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Codman, or 9 miles east of Pampa, moving southeast
at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pampa, Lefors, New Mobeetie, Codman, Kellerville and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3557 10095 3568 10080 3555 10043 3538 10046
3527 10075
TIME...MOT...LOC 1742Z 309DEG 17KT 3556 10080
LGThe Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854358.